Minnesota, 2011

Cold in Minnesota, January 18, 2011

January 18, 2011 · NWS DLH · 1 event in 1 county or zone

A body of a McGregor man was found on February 23rd, 2011. The man was reported to have last been seen alive, wearing a white T-shirt and jeans at 300 AM on January 18th, 2011.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A body of a McGregor man was found on February 23rd, 2011. The man was reported to have last been seen alive, wearing a white T-shirt and jeans at 300 AM on January 18th, 2011. The low temperature that morning was, unofficially, -11 F at McGregor. Surrounding stations reported 0 F at Brainerd MN, -15 F at Hibbing MN and -2 F at Duluth MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 17, 11:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 17, 11:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1139 PM CST MON JAN 17 2011

.AVIATION.../06Z TAF ISSUANCE/

MVFR CIGS PREVALENT OVER MOST TERMINALS...WITH DLH TO HAVE MVFR
CIGS BY 07Z. LEADING EDGE OF CLEAR SKIES FROM KTVF TO KFGN MAKING
VERY SLOW PROGRESS TO THE SOUTHEAST. EXPECT CLOUDS TO SCATTER BY
10Z AT INL AND GETTING TO DLH AROUND 14Z. GFS LAMP GUIDANCE A
LITTLE SLOWER BY TWO HOURS IN BRINGING IN THE PARTIAL CLEARING.
HYR LOOKS TO KEEP MVFR CIGS THROUGH THE ENTIRE TAF FORECAST PERIOD
AS LAKE EFFECT CLOUDS AND NORTHERLY WINDS WILL AFFECT NORTHWESTERN
WISCONSIN THROUGH LATE TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 822 PM CST MON JAN 17 2011/

DISCUSSION...

CLEARING IS QUITE SLOW THIS EVENING...WITH LATEST SATELLITE
IMAGERY SHOWING CLOUDS STILL JUST NORTH OF KENORA. TRACKING THE
BACK EDGE OF THE CLOUDS WOULD BRING CLEARING INTO KINL AROUND
08Z...TO A KELO/KGPZ/KPWC LINE BETWEEN 11-12Z...AND TO A
KCKC/KDLH/KMZH LINE BETWEEN 14-15Z. THERE WAS SOME CLEARING
WORKING THROUGH WESTERN MINNESOTA THAT LOOKED LIKE IT WAS GOING TO
MAKE IT TO OUR SOUTHWEST ZONES SOONER...HOWEVER CLOUDS WERE
SPREADING BACK TO THE SOUTHWEST AND THAT DOESN'T LOOK LIKELY
ANYMORE. WE WILL LIKELY NEED TO INCREASE LOWS TONIGHT...AND THAT
MAY CAUSE SOME PROBLEMS WITH OUR WIND CHILL ADVISORY IN SPOTS. AT
THIS TIME THOUGH...WE WILL LEAVE THE WIND CHILL ADVISORY AS
IS...ALTHOUGH IT MAY BE BORDERLINE IN SPOTS DUE TO WARMER OVERNIGHT
LOWS. NAM DOES WANT TO SPEED UP CLEARING LATE...SO WE DON'T WANT
TO MAKE TOO BIG A CHANGE. WE'LL MONITOR SATELLITE FOR AWHILE
LONGER...AND LOOK AT THE LATEST NAM BEFORE SENDING OUT ANY UPDATES.

AS FOR LES...CONDITIONS WILL BECOME MORE FAVORABLE OVER THE NEXT
FEW HOURS...SO NO ADDITIONAL SIGNIFICANT CHANGES ARE EXPECTED
THERE.

PREV DISCUSSION... /ISSUED 558 PM CST MON JAN 17 2011/

DISCUSSION...

WE WILL PROBABLY ISSUE A LAKE EFFECT SNOW ADVISORY FOR ASHLAND AND
IRON COUNTIES TONIGHT INTO TUESDAY MORNING.

A BRIEF...BUT GOOD SET UP DEVELOPS TONIGHT FOR LAKE EFFECT SNOW.
LOW LEVEL WINDS VEER TO NORTHERLY AROUND OR SHORTLY AFTER 03Z WITH
GOOD LOW LEVEL LAPSE RATES. SOUNDINGS SHOW THE BULK OF THE LOW
LEVEL SOUNDING TEMPERATURES IN THE DGZ. DRY AIR DOES MOVE IN LATE
TONIGHT...BUT SNOW SHOWERS SHOULD ALREADY BE ONGOING...AND IT WILL
TAKE AWHILE FOR THE DRY AIR TO SHUT DOWN THE SNOW. WE WILL ISSUE
THE ADVISORY THROUGH 15Z TUE.

PRODUCTS WILL BE ISSUED BY 0030Z.

PREV DISCUSSION... /ISSUED 544 PM CST MON JAN 17 2011/

AVIATION.../0Z TAF ISSUANCE/

BACKED OFF A BIT ON THE SCATTERING OF CIGS FOR ALL TERMINALS AS
MVFR CLOUD DECK OVER EASTERN MANITOBA AND MOST OF ONTARIO
CONTINUES TO DIVE SOUTH. INL WILL BE FIRST TO GO VFR AT 10Z
FOLLOWED BY HIB AT 16Z AND DLH AT 18Z. KEPT THE MVFR CIGS FOR BRD
AND HYR THROUGH THE ENTIRE TAF PERIOD AS NAM CONDENSATION PRESSURE
DEFICITS FAVOR A CONTINUATION OF CLOUDS FOR THE SOUTHERN
AERODROMES.

&&

.POINT TEMPS/POPS...
DLH  -5   4 -10   4 /  30   0  10  10
INL -22  -1 -25   4 /  20   0  10  10
BRD  -5   4 -14   4 /  30   0  10  10
HYR   6  11  -9  10 /  40  10  20  10
ASX   8  14  -4  10 /  60  60  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 10 AM CST TUESDAY FOR MNZ010>012-
     018>021-025-026-033>037.

WI...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM CST TUESDAY FOR WIZ003-004.

LS...SMALL CRAFT ADVISORY UNTIL 4 PM CST TUESDAY FOR LSZ121-146>148.

&&

SHORT TERM...MELDE
AVIATION...KK
Hazardous weather outlook, Jan 17, 6:47 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
647 PM CST MON JAN 17 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
647 PM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR MOST OF NORTHEASTERN
MINNESOTA STARTING THIS EVENING AND ENDING AT 10 AM TUESDAY. SEE
THE LATEST WINTER WEATHER PRODUCTS FROM OUR OFFICE FOR DETAILED
INFORMATION.

LAKE EFFECT SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY
ACROSS THE SNOWBELT OF ASHLAND AND IRON COUNTIES TONIGHT. 2 TO 5
INCHES IS EXPECTED OVERNIGHT. A LAKE EFFECT SNOW ADVISORY HAS
BEEN ISSUED THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED TUESDAY
MORNING...AND THEN AGAIN TUESDAY NIGHT AND WEDNESDAY MORNING.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ALONG PORTIONS OF THE SOUTH
SHORE THROUGH TUESDAY WITH ANOTHER 1 TO 2 INCHES OF ACCUMULATION
POSSIBLE. A LAKE SNOW ADVISORY IS IN EFFECT THROUGH 9 AM FOR THE
SNOWBELT OF ASHLAND AND IRON COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-181130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
647 PM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR FROM PORT WING TO SAXON HARBOR. SEE THE
LATEST NEARSHORE MARINE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON FROM PORT WING TO SAXON HARBOR.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 17, 8:11 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             NASHWAUK                47.38N 93.17W
01/17/2011  M2.0 INCH        ITASCA             MN   TRAINED SPOTTER

            0.9 INCHES OF NEW SNOWFALL OVER THE PAST 12 HOURS.

&&

KK
Local storm report, Jan 17, 8:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
837 PM CST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     SNOW             7 NW TWO HARBORS        47.10N 91.78W
01/17/2011  M4.3 INCH        LAKE               MN   TRAINED SPOTTER

            1.2 INCHES OF NEW SNOWFALL OVER THE PAST 12 HOURS.

0810 PM     SNOW             8 S HAYWARD             45.89N 91.48W
01/17/2011  M2.0 INCH        SAWYER             WI   TRAINED SPOTTER

&&

KK
Local storm report, Jan 17, 8:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
852 PM CST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     SNOW             8 NW GRAND MARAIS       47.84N 90.47W
01/17/2011  M5.0 INCH        COOK               MN   TRAINED SPOTTER

            PIT LAKE

&&

KK
Local storm report, Jan 17, 10:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1022 PM CST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     SNOW             7 ESE SUPERIOR          46.66N 91.92W
01/17/2011  M1.1 INCH        DOUGLAS            WI   TRAINED SPOTTER

            STORM TOTAL.

&&

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Southern Aitkin

When
January 18, 2:00 AM CST to 8:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Newspaper
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

A McGregor man was last seen alive at 300 AM, wearing inadequate clothing for the cold on January 18th. He was found, frozen to death according to autopsy results, 5 miles south of McGregor, more than a month later.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286189.